Texas, 2004

Flash Flood in Texas, October 4 to 5, 2004

October 4 to 5, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 4, 10:09 PM CST, 21 minutes earlier.

Area forecast discussion, Oct 4, 10:09 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1106 PM CDT MON OCT  4 2004

.UPDATE...SHOWER AND THUNDERSTORMS HAVE ENDED IN THE EAST.  NEW
BATCH OF THUNDERSTORMS OVER VAL VERDE COUNTY WAITING ON APPROACHING
IMPULSE TO PUSH RW/TRWS EASTWARD INTO NEIGHBORING COUNTIES AFTER
MIDNIGHT. HAVE MADE UPDATE TO LOWER POPS TO 20% EAST AND INCREASE
QPF OUT WEST.

.PREVIOUS DISCUSSION...A FORWARD PROPAGATING...BUT RAGGED...MCS IS
MOVING EAST-SOUTHEAST THROUGH TEXAS. FEEDER CELLS AHEAD OF THE MCS
INDICATE IT WILL MOVE AT LEAST INTO THE NORTHERN HALF OF SOUTH
CENTRAL TEXAS. THE MAIN FORECAST ISSUES ARE POPS/HEAVY RAIN/FLOOD
THREAT THROUGH THURSDAY.

THE 12Z NCEP MODELS AND OTHER CENTERS MEDIUM RANGE MODELS ARE IN
FAIR TO GOOD AGREEMENT THROUGH THE FORECAST. THE PROBLEM IS THAT IS
IN A GENERAL SENSE...WITH A DEEPENING TROUGH OVER THE
CENTRAL/SOUTHERN PLAINS...STALLED FRONT...MOIST GULF FETCH...AND
EVENTUAL CYCLOGENESIS ALONG THE TEXAS COAST. HOWEVER...THERE WILL BE
A NUMBER OF IMPULSES MOVING THROUGH THE LONGWAVE TROUGH...WHICH WILL
DICTATE CONVECTIVE TIMING. THE MOST FAVORABLE OF THESE IS THE CURRENT
MCS...AND TIMING THE VIGOROUS SHORT WAVE TROUGH NOW CENTERED NEAR LAS
VEGAS INTO OUR AREA ON THU. THIS LATTER SHORT WAVE TROUGH ALSO SEEMS
THE CATALYST FOR CYCLOGENESIS ALONG THE DEEP SOUTH TEXAS COAST...
FOLLOWED BY A SURFACE LOW MOVING NORTHEASTWARD UP THE COAST. THIS IS
A CLASSIC SOUTH TEXAS HEAVY RAIN SITUATION...NORMALLY IN
WINTERTIME...BUT THE HIGHLY AMPLIFIED UPPER AIR PATTERN MOVES TOWARD
A TYPICAL WINTER SCENARIO WITH A CUTOFF LOW OVER THE SOUTHWEST U.S.
NEXT WEEK. HENCE THE MODELS AND CLIMATOLOGY ARE IN CONCERT AND THUS
HIGH CONFIDENCE WITH THE FORECAST.

OVERALL...WILL FORECAST CHANCE TO LIKELY POPS TONIGHT THROUGH THU...
THEN DROP TO GHOST 10 POPS FRI...AND ZERO POPS SAT/SUN. WILL
ALSO LOWER MAX TEMPS SLIGHTLY TUE-THU DUE TO EXPECTED CLOUDCOVER/
RAIN.

WILL HOLD OFF ON A FLOOD WATCH FOR FLASH FLOODING NOW...AS THE
CURRENT MCS SEEMS TO HAVE ENOUGH SPEED AND SMALL ENOUGH COVERAGE
AREA THAT RAINFALL SHOULD REMAIN BELOW TWO INCHES EVERYWHERE...AND
BELOW ONE INCH IN MOST SPOTS TONIGHT. LATER SHIFTS WILL EVALUATE
THE SITUATION FOR TOMORROW THROUGH THU...BUT A WATCH FOR AT LEAST
THE I-35 CORRIDOR AND EAST WILL BE NECESSARY AT SOME POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  77  66  78 /  60  70  30  70
AUSTIN BERGSTROM INTL AIRPORT  65  80  66  77 /  60  70  30  70
DEL RIO INTL AIRPORT           69  80  70  79 /  70  60  30  50
SAN ANTONIO INTL AIRPORT       67  79  68  78 /  60  70  30  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/02/DC
Hazardous weather outlook, Oct 4, 11:44 AM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1244 PM CDT MON OCT 4 2004

TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1244 PM CDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER WEST OF A JUNCTION TO
CATARINA LINE. THERE IS A POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED
FLOODING OVER ALL OF SOUTH CENTRAL TEXAS TONIGHT.

LATE THIS AFTERNOON AND TONIGHT...AN UNSTABLE WESTERLY FLOW ALOFT
WILL INTERACT WITH ABUNDANT MOISTURE AND NUMEROUS SURFACE BOUNDARIES
OVER TEXAS TO PRODUCE A THREAT OF SEVERE WEATHER AND HEAVY RAIN
ACROSS PARTS SOUTH CENTRAL TEXAS. INSTABILITY AND SHEAR LEVELS
SUPPORT MAINLY A THREAT FOR DAMAGING STRAIGHT LINE WINDS AND HAIL.
TRAINING OF THUNDERSTORM CELLS AND LOCALLY HEAVY RAINFALL AMOUNTS OF
2 TO 3 INCHES IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY AND
TUESDAY NIGHT IN ADVANCE OF A COLD FRONT. THERE IS THE POTENTIAL FOR
WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING. A FLOOD WATCH MAY BE
NEEDED. HEAVY RAINFALL IS POSSIBLE ONCE AGAIN ON THURSDAY AS TROPICAL
MOISTURE CURRENTLY LOCATED OVER THE BAY OF CAMPECHE MOVES
NORTHWARD INTO SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Oct 4, 8:52 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
952 PM CDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      10 NW LLANO             30.85N 98.79W
10/04/2004                   LLANO              TX   LAW ENFORCEMENT

            BRIDGE WASHED OUT ON CR 413.

&&

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
October 4, 10:30 PM CST to October 5, 3:00 AM CST
Where
Val Verde County, Comstock
Reported by
LAW ENFORCEMENT
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Heavy rainfall from late on the night of the 4th through the early morning of the 5th resulted in rainfall of 1 to 2 inches from Comstock to Langtry, with totals of 3 to 4 inches near Langtry. Flash flooding closed FM2523 15 miles northeast of Del Rio near 2330 CST. Barricades were put up in Del Rio near 0130 CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424707.